Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 19, 2013, 7:49 PM CDT for Riley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2013, 7:49 PM CDT (00:49 UTC)
- Expired
- Jul 19, 2013, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
County Riley County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196
WWUS83 KTOP 200049
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT FRI JUL 19 2013
KSZ022-023-200115-
POTTAWATOMIE-RILEY-
749 PM CDT FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
THROUGH 815 PM CDT...A THUNDERSTORM WILL REMAIN NEARLY STATIONARY
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MANHATTAN...MANHATTAN AIRPORT...TUTTLE CREEK
LAKE... KEATS...OGDEN...AND ST. GEORGE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3932 9645 3924 9638 3912 9640 3907 9647
3907 9661 3909 9671 3916 9678 3926 9679
3931 9673 3935 9665 3935 9656
TIME...MOT...LOC 0049Z 281DEG 2KT 3920 9657
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:25 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 19, 6:25 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 PM CDT FRI JUL 19 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 325 PM CDT FRI JUL 19 2013 WATER VAPOR IMAGERY AT 19Z SHOWS A FEW AREAS OF INTEREST ACROSS THE REGION. CENTER OF THE ELONGATED UPPER TROF WAS TRACKING EASTWARD TOWARDS THE MIDWEST AND GREAT LAKES REGION. FURTHER WEST A WEAKER TROF WAS BRINGING ADDITIONAL MID LEVEL MOISTURE SOUTHWARD OVER NEBRASKA AND ENTERING NORTHERN KANSAS THIS AFTERNOON. SURFACE ANALYSIS SHOWS THE COLD FRONT POSITIONED OVER SOUTHEAST NEBRASKA INTO PORTIONS OF NORTH CENTRAL KANSAS. WHILE THE SFC AND MID LEVEL FLOW IS WEAK...JUST ENOUGH SURFACE CONVERGENCE ALONG WITH THE LACK OF CAPPING INVERSION IN PLACE HAS ALLOWED FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER PORTIONS OF SOUTHERN NEBRASKA. EXPECT WIDELY SCATTERED STORMS TO CONTINUE AS THIS FRONT SAGS SOUTHWARD LATE THIS AFTERNOON OVER NORTH CENTRAL AREAS OF THE CWA...SPREADING ACROSS THE ENTIRE CWA THIS EVENING. SURFACE BASED CAPE UP TO 2000 J/KG JUST SOUTH OF THE BOUNDARY WITH TEMPERATURES WELL PAST THE CONVECTIVE TEMP SHOULD PROVIDE ENOUGH INSTABILITY FOR STORMS TO FORM. HOWEVER LACK OF STRONG FORCING ALOFT AND BULK SHEAR VECTORS THROUGH 6 KM AT 10 TO 15 MPH SUGGESTS SOME UNCERTAINTY AS TO STORMS BEING ABLE TO MAINTAIN THEIR INTENSITY THROUGH THE EVENING. SHORT TERM GUIDANCE IS STILL VARYING SLIGHTLY ON FRONTAL PLACEMENT AND MESOSCALE FORCING MECHANISMS TO GENERATE ADDITIONAL PRECIP SO OVERALL KEPT THE GOING TREND OF CENTERING HIGHEST POPS FROM 00Z TO 06Z WHERE THE BEST CONVERGENCE LIES AS THE SFC FRONT PROGRESSES THRU THE CWA. BY SATURDAY MORNING AT 12Z...SUBSIDENCE COMING IN FROM SOUTHEAST NEBRASKA ALONG WITH NO NOTABLE FORCING LEAD TO TAPERING OFF POPS OVER THE NORTHERN HALF OF THE CWA. EXPECT THE SURFACE FRONT TO DIFFUSE/LINGER OVER EAST CENTRAL AREAS OR PERHAPS JUST SOUTH OF THE CWA WHERE ADDITIONAL WEAK SHOWERS AND PERHAPS A STORM MAY PERSIST THROUGH THE MORNING. A STRONGER MID LEVEL WAVE TRACKS SOUTHEAST OVER NEBRASKA SATURDAY AFTERNOON WITH SHOWERS AND THUNDERSTORMS ONCE AGAIN POSSIBLE. WHILE THE LATEST GFS MAY BE OVER DONE ON QPF AMOUNTS...BELIEVE MODELS ARE IN AN OVERALL AGREEMENT WITH CHANCES FOR PRECIPITATION GRADUALLY INCREASING THROUGH THE LATE AFTERNOON AS THE WAVE APPROACHES SAT EVENING. LACK OF STRONG ADVECTION WITH THE BOUNDARY...CLOUD COVER AND WEAK WINDS SHOULD RESTRICT HIGHS ON SATURDAY TO THE LOW 90S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 325 PM CDT FRI JUL 19 2013 EXTENDED FORECAST REMAINS TRICKY AS SENSIBLE WEATHER MAY BE IMPACTED DAILY BY PASSING PRECIPITATION OR ITS OUTFLOW...AND THE LOCATION OF THE LARGER SCALE FRONT ALONG AND SOUTH OF WHICH IS POISED CONSIDERABLE WARM AIR. SUN/MON...GOOD CONSENSUS REMAINS FOR A COMPLEX OF STORMS TO FORM ON THE HIGH PLAINS AND ROLL SOUTHEAST INTO CENTRAL AND EASTERN KANSAS IN THE OVERNIGHT HOURS INTO SUNDAY MORNING. SOME SLOWING OF THE SHORTWAVE TROF HAS SPREAD POP CHANCES INTO SUNDAY DURING THE DAY. WOULD EXPECT A BREAK IN COVERAGE WITH BRIEF PERIOD OF SUBSIDENCE BEFORE ANOTHER ROUND IS FORECAST TO DEVELOP AGAIN TOWARD THE EARLY MORNING HOURS ON MONDAY AND MOVES EASTWARD BY AFTERNOON. THINK THIS WILL LEAVE ENOUGH TIME FOR COLD POOL TO WASH OUT FROM PREVIOUS STORMS...AND RESULT IN IN A RISE FROM SUNDAYS HIGHS IN THE LOW 90S BACK UP INTO THE MIDDLE 90S BY LATER MONDAY AFTERNOON. LATEST EC AS COME IN WEAKER WITH THESE PRECIP CHANCES BY KEEPING THE BOUNDARY TO THE SOUTH AND GENERATING LATE DAY RAIN CHANCES THERE...WHICH ON THE UPSIDE COULD MAKE FOR A COOLER DAY HERE ON MONDAY. FOR THE INITIAL SYSTEM EARLY SUNDAY...WITH BOTH INVERTED V TYPE SOUNDINGS IN THE LOWER LEVELS AND STILL GENERALLY 1.5 INCHES OF WATER IN THE SOUNDINGS...THINK PRIMARY HAZARDS WOULD BE STRONG WINDS AND LOCALLY HEAVY RAINFALL FROM STORMS THAT COME THROUGH. TUES THROUGH FRIDAY...THE SERIES OF NIGHTLY PRECIP CHANCES CONTINUES INTO THE MIDDLE AND END OF THE WEEK. WAVE OVER OUR AREA GETS A SOUTHERLY PUSH AS SHORTWAVE TROF MOVES ACROSS SOUTHERN CANADA AND BRINGS OVERNIGHT STORM CHANCES MONDAY NIGHT INTO TUESDAY. ONCE AGAIN THIS COULD LEAVE THE OPPORTUNITY FOR THE ATMOSPHERE TO RECOVER BETWEEN SYSTEMS AND HEAT BACK UP BY TUESDAY AFTERNOON. THIS PROCESS REPEATS TUESDAY NIGHT INTO WEDNESDAY ALTHOUGH THIS SYSTEM APPEARS STRONGER. THIS COOLER PUSH FROM THE NORTH MAY GET SOME REINFORCEMENT AS THIS PASSING WAVE DROPS INTO THE OHIO VALLEY AND STRENGTHENS THE EASTERN TROF...WHICH IN TURN DRAWS THE FLOW ALOFT OVER THE PLAINS MORE OUT OF THE NW FOR WED/THURS. HOWEVER UPPER HIGH AND ASSOCIATED WARM AIR REMAINS ON THE DOORSTEP OVER WESTERN KS...AND WITH STRONGER SURFACE FRONT PROGGED TO SLIDE SOUTHWARD LATE FRIDAY...COULD GET ONE MORE SPIKE IN HIGH TEMPERATURES AS AREA MIXES INTO THE THERMAL RIDGE AHEAD OF THE FRONT. WILL DEPEND ON SPEED OF THE FRONT WHICH IS TOO FAR OUT TO CALL FOR TIMING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 624 PM CDT FRI JUL 19 2013 FOR THE 00Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS WERE TRACKING SOUTHEASTWARD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS EARLY THIS EVENING. THIS ACTIVITY IS EXPECTED TO DIMINISH IN COVERAGE AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY...HAVE KEPT JUST THE MENTION OF VCTS BUT WILL CONTINUE TO MONITOR RADAR TRENDS. WHILE VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE PERIOD...CANNOT RULE OUT THE POTENTIAL FOR BRIEF MVFR CONDITIONS IF THUNDERSTORMS ARE ABLE TO DEVELOP OVER THE TAF SITES. WINDS OVERNIGHT WILL BECOME LIGHT AND VARIABLE WITH LIGHT SOUTHEAST WINDS THROUGH THE DAY ON SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOWEN LONG TERM...67 AVIATION...HENNECKE
Hazardous weather outlook, Jul 19, 3:33 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT FRI JUL 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-202045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON TO THE NORTH AND WEST OF AN ABILENE TO HIAWATHA LINE. THE CHANCES FOR THUNDERSTORMS WILL THEN SPREAD SOUTH AND EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA EARLY THIS EVENING INTO THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL THEN BE OFF AND ON CHANCES FOR THUNDERSTORMS SATURDAY THROUGH MUCH OF NEXT WEEK. SOME OF THE STORMS SATURDAY NIGHT INTO SUNDAY COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 19, 5:03 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT FRI JUL 19 2013
KSZ008-009-192230-
REPUBLIC-WASHINGTON-
503 PM CDT FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL REMAIN NEARLY
STATIONARY ACROSS PORTIONS OF NORTHEASTERN REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS
AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MUNDEN...NARKA...AND MAHASKA.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9729 3985 9732 3981 9745 3983 9757
3992 9762 4001 9760
TIME...MOT...LOC 2202Z 055DEG 2KT 3995 9747
LEIGHTONSpecial weather statement, Jul 19, 6:05 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT FRI JUL 19 2013
KSZ008-020-192330-
CLOUD-REPUBLIC-
605 PM CDT FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTH
CENTRAL CLOUD COUNTIES...
THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 5
MPH ACROSS PORTIONS OF SOUTH CENTRAL REPUBLIC AND NORTH CENTRAL CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH...
HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NORWAY...JAMESTOWN...SCANDIA...AND CONCORDIA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3983 9764 3976 9756 3969 9752 3956 9757
3953 9778 3960 9788 3972 9790 3982 9784
3985 9774
TIME...MOT...LOC 2305Z 322DEG 6KT 3973 9775
LEIGHTONSpecial weather statement, Jul 19, 7:42 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT FRI JUL 19 2013
KSZ021-022-034>037-200115-
CLAY-DICKINSON-GEARY-MORRIS-OTTAWA-RILEY-
742 PM CDT FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...SOUTHEASTERN
OTTAWA...NORTHWESTERN MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND
GEARY COUNTIES...
THROUGH 815 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 5 MPH ACROSS PORTIONS OF SOUTHWESTERN RILEY...
SOUTHEASTERN OTTAWA...NORTHWESTERN MORRIS...SOUTHERN CLAY...NORTHERN
DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS
AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE FORT RILEY AIRFIELD...MANHATTAN
AIRPORT...JUNCTION CITY...GRANDVIEW
PLAZA...MOONLIGHT...TALMAGE...MANCHESTER...LONGFORD...WOODBINE...OGDE
N ...ABILENE...MILFORD...AND WAKEFIELD. MOTORISTS ALONG INTERSTATE
70 BETWEEN MILE MARKERS 267 AND 310 COULD ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3924 9730 3923 9690 3914 9660 3891 9660
3878 9694 3878 9738 3893 9739 3893 9738
3895 9738 3896 9749 3905 9750
TIME...MOT...LOC 0041Z 305DEG 3KT 3896 9698
LEIGHTONSpecial weather statement, Jul 19, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT FRI JUL 19 2013
KSZ022-023-200115-
POTTAWATOMIE-RILEY-
749 PM CDT FRI JUL 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
THROUGH 815 PM CDT...A THUNDERSTORM WILL REMAIN NEARLY STATIONARY
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MANHATTAN...MANHATTAN AIRPORT...TUTTLE CREEK
LAKE... KEATS...OGDEN...AND ST. GEORGE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3932 9645 3924 9638 3912 9640 3907 9647
3907 9661 3909 9671 3916 9678 3926 9679
3931 9673 3935 9665 3935 9656
TIME...MOT...LOC 0049Z 281DEG 2KT 3920 9657
LEIGHTONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:42 PM CDT | Special Weather Statement | TOP | Dickinson, Geary | 33 min |
| Jul 19, 7:55 PM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Jul 19, 7:58 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Jul 19, 8:24 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Jul 19, 9:15 PM CDT | Special Weather Statement | TOP | Shawnee | 30 min |
| Jul 20, 2:15 PM CDT | Special Weather Statement | TOP | Clay | 30 min |
| Jul 20, 2:18 PM CDT | Special Weather Statement | TOP | Wabaunsee | 42 min |
| Jul 20, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Riley, Wabaunsee | 50 min |
| Jul 20, 2:41 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| Jul 20, 3:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jul 20, 4:23 PM CDT | Areal Flood Advisory | TOP | Lyon, Wabaunsee | 82 min |
| Jul 20, 5:01 PM CDT | Areal Flood Advisory | TOP | Dickinson | 89 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.